Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Bismarck, ND

June 19, 2017McHenry County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 19, 2017, 3:12 PM CDT for McHenry County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 3:12 PM CDT (20:12 UTC)
Expired
Jun 19, 2017, 4:00 PM CDT
In force
48 min
Issued by
NWS Bismarck, ND

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 11 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS83 KBIS 192012
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
312 PM CDT MON JUN 19 2017
 
NDZ003-004-011-012-192100-
McHenry ND-Bottineau ND-Ward ND-Renville ND-
312 PM CDT MON JUN 19 2017

...STRONG .WINDS WILL AFFECT EAST CENTRAL WARD...SOUTHWESTERN 
BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY COUNTIES 
UNTIL 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking showers and thunderstorms 
along a line extending from 4 miles northeast of Maxbass to 8 miles 
northwest of Minot Air Force Base. Movement was southeast at 35 mph.

Wind gusts to 45 mph will be possible with these showers and 
thunderstorms.

Locations impacted include...
Northern Minot, Minot Air Force Base, Surrey, Glenburn, Sawyer,
Lansford, Granville, Upham, Newburg, Deering, Maxbass, Norwich,
Russell, Bantry, Eckman and Wolseth.

LAT...LON 4850 10033 4806 10104 4853 10162 4886 10108
TIME...MOT...LOC 2010Z 312DEG 32KT 4875 10106 4849 10150 

$$

CJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 19, 1:47 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 19, 1:47 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
147 PM CDT Mon Jun 19 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 147 PM CDT Mon Jun 19 2017

The risk of strong to severe thunderstorms from north central ND
into the James River Valley this afternoon will be replaced with
cool overnight temperatures and a day with light winds Tuesday.

As of 1845 UTC, low-topped convection is intensifying across far
southern Canada ahead of a strong mid-level vorticity maximum
that is forecast to reach northeast ND by early evening. Forcing
for ascent from resultant DCVA aloft and in association with a
southeast-moving surface cold frontal zone is still expected to
drive rapidly-southeastward-moving thunderstorms this afternoon.
Forecast and RAP-objectively-analyzed soundings still support a
weakly buoyant air mass with MLCAPE up to 500 J/kg, but intense
deep-layer wind fields are yielding 0-6-km bulk wind differences
of 60 to 70 kt in support of an organized, low CAPE, high shear
convective situation. CAMs through the 17 UTC HRRR and 15 UTC ESRL
HRRR remain in strong agreement with their support of potentially
severe convection with maximum updraft helicity tracks of 50 to
75 m2/s2 in the 20 to 00 UTC time range, especially in north
central ND where brief supercell structures may be favored before
upscale growth into a line perhaps occurs with expanding cold
pools. The high-based nature of the convection related to the
relatively dry boundary layer will favor evaporational cooling and
thus enhanced downdrafts, and the strong environmental winds will
favor strong momentum transfer, both in support of potentially
damaging wind gusts at the surface. The cold temperatures aloft
and strongly-tilted updrafts suggest potential for marginally-
severe hailstones with the most intense cores, as well, though
HAILCAST output from the 00 and 12 UTC NSSL WRF-ARW was very
unimpressive with peak model hail sizes less than an inch.

We expect convection to rapidly shift southeast of the area by
about 01 UTC. Surface high pressure will follow the cold front
into the area overnight and is expected to be in control of the
weather during the time of optimum radiational cooling prior to
sunrise. Given observed temperatures upstream in Canada beneath
that ridge axis and the tendency for guidance to underestimate
radiational cooling in these scenarios, we relied on the coldest
edge of 12 UTC model guidance for forecast lows tonight. Thus, we
are advertising widespread lows in the lower to middle 40s F.

The proximity of the surface ridge will ensure light winds for
once on Tuesday, while building heights aloft will yield a dry
day, with forecast highs from the 70s F in the James River Valley
to the mid 80s in southwest ND where southerly return flow and
warm advection will take hold by afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 147 PM CDT Mon Jun 19 2017

Very cool, below-normal temperatures from late this week through
the weekend highlight the long term forecast period.

Based on the 00 and 12 UTC global models, our confidence remains
high that a mean 500 mb trough will develop over the region by
Friday in response to an upstream ridge building across British
Columbia. The transition from initially-zonal flow aloft will be
heralded by a dynamic shortwave trough and surface cold frontal
passage Wednesday afternoon. Mid-level warm air advection on the
nose of a 35-45 kt low-level jet in advance of that shortwave may
yield some elevated convection Tuesday night and Wednesday. Model-
derived soundings suggest enough MUCAPE in the face of steepening
mid-level lapse rates associated with a pulse of elevated mixed
layer air spreading across the northern Plains to support a few
thunderstorms in that batch of elevated convection. Any chance of
stronger, surface-based thunderstorms on Wednesday afternoon is a
topic of much lower confidence owing to uncertainty with both the
potential for early-day convection to slow destabilization, and a
more real possibility that the surface cold front will have moved
east of the local area by the time that wind shift is able to act
upon the destabilizing boundary layer. True to that point, the 12
UTC GFS has the front into the Red River Valley by the time that
occurs, while the 12 UTC NAM simulates a slow enough passage to
allow for afternoon storms in the James River Valley. We are more
certain that gusty northwest winds will likely follow that front,
in the west Wednesday, and area-wide on Thursday.

By Friday and Saturday, the 00 UTC NAEFS calls for temperatures
at 850 mb falling to the 4 to 8 C range underneath the trough,
which is near the 10th percentile of those temperatures for this
time of the year. The 00 UTC CIPS Analog guidance not only calls
for a 95 percent probability of below-normal temperatures for the
weekend, but its actual analog dates (most of which were from May
and early June) only had highs greater than 70 F in roughly 30
percent of the cases. The opportunity for precipitation in that
time is less certain, with the 00 UTC ECMWF slower and stronger
with a shortwave trough and thus wetter than both the 12 and 00
UTC GFS runs. The GFS ensemble plumes suggest wide spread in the
possibility of precipitation, as well, but it's worth noting that
the 12 UTC GFS did indeed take a step toward the wetter side of
solutions, albeit with a faster wave timing than the ECMWF.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 147 PM CDT Mon Jun 19 2017

A rapidly-moving line of strong to possibly severe thunderstorms
is forecast to move southeast across north central and extreme
northwest ND into the James River Valley this afternoon, exiting
the area by 01 UTC. Localized MVFR to IFR conditions, damaging
surface winds and large hail are possible with the most intense
storms. Otherwise, VFR conditions will prevail for the 18 UTC TAF
cycle as high pressure builds into the region overnight. Gusty
northwest winds will also diminish this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS
Hazardous weather outlook, Jun 19, 2:18 PM CDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
218 PM CDT Mon Jun 19 2017

NDZ002>005-010>013-021>023-025-036-037-048-051-201930-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Foster-Kidder-Stutsman-La Moure-Dickey-
218 PM CDT Mon Jun 19 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move quickly southeastward across
north central North Dakota and the James River Valley this
afternoon and early evening. A few storms could be strong to
severe with large hail to quarter size and damaging winds to 65
mph. The threat of storms will end by about 7 PM CDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday night and Wednesday,
and again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and early evening.

NDZ001-009-017>020-031>035-040>047-050-201930-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-McIntosh-
218 PM CDT Mon Jun 19 2017 /118 PM MDT Mon Jun 19 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday night across
western North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJS

In the hours before

Special weather statement, Jun 19, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
312 PM CDT MON JUN 19 2017

NDZ003-004-011-012-192100-
McHenry ND-Bottineau ND-Ward ND-Renville ND-
312 PM CDT MON JUN 19 2017

...STRONG .WINDS WILL AFFECT EAST CENTRAL WARD...SOUTHWESTERN
BOTTINEAU...SOUTHEASTERN RENVILLE AND NORTHERN MCHENRY COUNTIES
UNTIL 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 4 miles northeast of Maxbass to 8 miles
northwest of Minot Air Force Base. Movement was southeast at 35 mph.

Wind gusts to 45 mph will be possible with these showers and
thunderstorms.

Locations impacted include...
Northern Minot, Minot Air Force Base, Surrey, Glenburn, Sawyer,
Lansford, Granville, Upham, Newburg, Deering, Maxbass, Norwich,
Russell, Bantry, Eckman and Wolseth.

LAT...LON 4850 10033 4806 10104 4853 10162 4886 10108
TIME...MOT...LOC 2010Z 312DEG 32KT 4875 10106 4849 10150

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:39 PM CDTSpecial Weather StatementBISKidder36 min
Jun 18, 9:31 PM CDTSpecial Weather StatementBISDickey29 min
Jun 19, 3:13 PM CDTSpecial Weather StatementBISMcHenry47 min
Jun 19, 3:44 PM CDTSpecial Weather StatementBISBottineau, Pierce, Rolette46 min
Jun 19, 5:25 PM CDTSpecial Weather StatementBISWells50 min
Jun 19, 6:54 PM CDTSpecial Weather StatementBISStutsman36 min

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.